When deciding which contraceptive is right for you, the side effects associated with each one are worth considering. It’s best to gain a clear understanding of what to expect if you begin to use contraception so you can make an informed decision - key things to be aware of include likelihood, severity, and permanence. You may want to consider how likely it is that you’ll experience a given side effect, how much that side effect will impact your day-to-day life, and whether or not the side effect is expected to ease or go away after a period of adjustment.
Does the pill affect mood?
One symptom which is reported as a side effect of taking either the combined pill or the progestogen-only pill (POP) is an increase in mood swings. In fact, emotional side effects have been found to be one of the most common reasons for discontinuing oral contraceptives. Naturally, this can be concerning if you’re considering whether or not to start taking the pill - so how exactly does the pill affect your mood?
Bearing in mind the three factors mentioned above - likelihood, severity, and permanence - it’s important to think about the way in which the pill may affect your mood. This includes:
- Positive effects on mood while taking the pill
- Negative effects on mood while taking the pill
- The impact on mood when ceasing use of the contraceptive pill
Does the pill help with mood swings?
According to a study from 2002, the only consistent findings relating to oral contraceptive use and mood change were an increase in mood stability in women taking oral contraceptives. However, the study itself acknowledges that some women experience negative changes in mood while taking oral contraceptives, and also states that it didn’t explore the actual cause of mood changes. For example, the study didn’t take into account whether or not there was any correlation between negative mood changes and increases in fatigue in pill-takers.
What the study does tell us is that some women find taking the contraceptive pill correlates with mood stability. It’s unclear how this works, and the change in mood might not be related to oral contraceptive use.
Can the pill cause mood swings?
As the study mentioned above states, some women do experience an increase in negative mood changes while taking either the combined pill or POP. However, it’s very difficult to determine the cause of those mood changes. While it may be that oral contraceptives cause low mood, there can also be other causes. These include fatigue, pain, or discomfort and even the natural impact of the menstrual cycle. However, mood swings are listed as a side effect of oral contraceptives.
With both the combined pill and the progestogen-only pill, mood swings may occur when you begin using this contraceptive. Usually, the symptoms aren’t very severe and go away over the course of a few months. In some cases, though, your mood swings might not go away, and it could be that a different pill may be more suitable for you. Speaking to your doctor or pharmacist is the best course of action if you’re struggling with mood swings.
Mood changes and a depressed mood are listed as common side effects of Lovima®, with these symptoms affecting up to 10% of women. If you're concerned about mood changes when taking the pill, speak to your pharmacist or doctor. They may be able to provide advice for managing mood swings.
Can coming off the pill cause mood swings?
Everyone is different, so it's impossible to give a single answer to this question. It’s possible that symptoms you had before starting contraception may return, but this may not be the case for you. You should speak to a pharmacist or doctor about ways to ease these symptoms if you’re concerned.
Not everyone experiences the same side effects when taking contraceptive pills. If you're thinking of taking either the combined pill or the mini pill, it's best to speak to your pharmacist or doctor. They'll be able to discuss your individual needs and give you specialist advice.